Here is My Question:
I've been on Copaxone for 1 year recently diagnosis with MS. I had an MRI and found 2 more lesions with no symptoms...how bad is finding 2 more within a year? I have changed my meds to Tecfidera.
This is a hard question to answer as care definitely has to be individualized, but one key is to ensure that the MRI data is correctly interpreted relative to starting the copaxone. For, example, copaxone takes 4-6 months to “kick in” so, if a MRI was done before copaxone, then the medication was started and then one year later a new MRI was obtained that showed new INACTIVE lesions, there would be know way to know if the lesions formed before or after copaxone had ‘kicked in’. Thus, it might not represent copaxone failure.
If, however, MRIs were obtained after starting copaxone and then again a year later and despite the copaxone there were new lesions, it would suggest that someone was a suboptimal responder to copaxone and changing medication would make sense.
Benjamin M. Greenberg, MD, MHS
Vice Chair of Translational Research and Ambulatory Care
Department of Neurology and Neurotherapeutics
Director, Transverse Myelitis, Neuromyelitis Optica Programs
Co-Director, Pediatric CONQUER Program
UT Southwestern Medical Center
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.